Texas, 2021Wildfire in Texas, December 5 to 6, 2021
December 5 to 6, 2021 · NWS AMA · 1 event in 1 county or zone
The combination of an ongoing severe drought along with very strong winds and low relative humidity values resulted in a wildfire in the western Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an ongoing severe drought along with very strong winds and low relative humidity values resulted in a wildfire in the western Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 5, 5:28 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Dec 5, 5:28 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
528 PM CST Sun Dec 5 2021
.AVIATION...
For the 00Z TAFs:
VFR conditions will prevail throughout the valid TAF period. The
main issue with this cycle will be the frontal passage and a wind
shift with breezy northerly winds. Wind speeds will range from
about 25-30 knots with gusts around 40 knots tonight. Winds will
eventually subside around sunrise. Additionally, there will be a
low level jet tonight ranging around 50-55 knots from the north
at 1500-2000 ft AGL from the north; however, the forecast
direction and speed was not enough to warrant a mention of low
level wind shear at this time.
Guerrero
&&
.PREV DISCUSSION... /Issued 156 PM CST Sun Dec 5 2021/
DISCUSSION...Tonight through Saturday...
Synopsis: A dry forecast will continue at least through Thursday,
with periods of breezy to windy conditions. A cold front will
bring a quick blast of cold air tonight along with strong north
winds of 20 to 30 mph with stronger gusts in the 40 to 50 mph
range. With temperatures falling into the teens and 20s for most
of the area tonight, wind chill values will definitely be
unpleasant for the Monday morning commute. Temperatures will warm
back above average Tuesday through Friday with breezy winds;
especially Wed, Thurs, and Friday when elevated fire weather
conditions are possible given dry antecedent conditions. There
remains a small chance for precipitation across the area late
Friday into the weekend, but overall chances for meaningful
precipitation is not good at this time.
Details: The latest upper level analysis reveals a clipper system
moving across the Northern Plains with a 150 kt 250mb jet streak
trailing over the northern Rockies. This system has induced sharp
surface pressure rises over the Dakotas and northern Nebraska in
wake of a cold front as it advances south. Temperatures have
dropped near or below freezing from central WY to northwest NE
with northwest winds gusting over 55 mph at times. The cold front
obviously has some of the better cold air advection we have seen
so far this season, and as such will also bring sharp pressure
rises to the Panhandles this evening and overnight. Based on
3-4mb/hr pressure rises and a notable 45 kt 850mb jet, have
increased winds about 5 knots over previous forecast using combo
of statistical guidance, the HRRR, and NBM90 (plus a knot or two).
This results in sustained wind speeds around 25 to 30 knots for a
couple hours just behind the front. Currently think wind advisory
criteria winds will be spotty and brief, so opted not to issue
any headlines. However, incoming shift may need watch closely. A
few gusts near 50 mph will also be possible between 02z and 08z.
Winds will subside going into Monday morning as a transient
surface high quickly shifts east making way for lee surface
troughing as another (weaker) wave digs down behind the first. The
windy conditions will combined with temperatures dropping into
the teens and 20s Monday morning which will result in wind chill
values in the single digits and teens.
Going towards the middle of the week, models generally agree in
faster zonal winds behind second trough as it moves over the
midwest and ahead of the late week full latitude trough offered
in the guidance. This should help bolster lee surface troughing,
especially going into the end of the week. Fire weather may come
more into play Wednesday, Thursday, and especially Friday given
general jet pattern and position of low level thermal ridge. For
now, elevated looks likely but may be more if trends continue.
Unfortunately models are still in poor agreement with incoming
western CONUS full latitude trough for the late Friday into the
weekend, but the general trend has been to make the trough more
progressive as a positive tilt open wave which is not good for
precipitation. There are still a decent number of ensemble members
in the EC and CMC that keep some semblance of a closed low, so
have kept some broad brushed PoPs in for that period which will
also accompany other quick hitting cold front.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, Dec 5, 2:17 PM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
217 PM CST Sun Dec 5 2021
OKZ001>003-TXZ001>020-317-060830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
217 PM CST Sun Dec 5 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated fire weather conditions are expected to continue this
afternoon across the southern Texas Panhandle due to west winds of
15 to 20 mph with higher gusts along with minimum relative
humidity values of 10 to 15 percent.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated fire weather conditions are possible Friday afternoon
given breezy winds and low relative humidty values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and again Friday
afternoon.
In the hours before
Local storm report, Dec 5, 9:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM NON-TSTM WND GST 9 NW WAKA 36.36N 101.17W
12/05/2021 M61 MPH HANSFORD TX PUBLIC
PALO DURO RESERVOIR 1 NW MESONET.
&&
DGWLocal storm report, Dec 5, 9:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM NON-TSTM WND GST 9 NNE SUNRAY 36.14N 101.78W
12/05/2021 M58 MPH SHERMAN TX MESONET
MESONET NORTH OF SUNRAY, HAD SEVERAL GUSTS
OVER 58 MPH AND THE HIGHEST GUST AT 9:08 PM
WAS 61 MPH.
&&
DGWLocal storm report, Dec 5, 9:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
949 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM NON-TSTM WND GST 9 NNE SUNRAY 36.14N 101.78W
12/05/2021 M58 MPH SHERMAN TX MESONET
CORRECTS TIMING OF FIRST WIND GUST FROM
PREVIOUS NON-TSTM WND GST REPORT FROM 9 NNE
SUNRAY. MESONET NORTH OF SUNRAY, HAD SEVERAL
GUSTS OVER 58 MPH AND THE HIGHEST GUST AT
9:08 PM WAS 61 MPH.
&&
DGWLocal storm report, Dec 5, 9:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM NON-TSTM WND GST 7 E BORGER 35.67N 101.28W
12/05/2021 M59 MPH HUTCHINSON TX MESONET
MESONET 7 EAST OF BORGER GUSTED TO 59 MPH
FOR A COUPLE MINUTES 9:24-9:25 PM.
&&
DGWLocal storm report, Dec 5, 9:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
955 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM NON-TSTM WND GST 1 WNW FRITCH 35.65N 101.62W
12/05/2021 M62 MPH HUTCHINSON TX MESONET
FRITCH MESONET GUSTED A FEW TIMES OVER 58
MPH WITH THE HIGHEST GUST OF 62 AT 9:28 PM.
&&
DGWLocal storm report, Dec 5, 10:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM NON-TSTM WND GST 6 E CANADIAN 35.92N 100.28W
12/05/2021 M61 MPH HEMPHILL TX MESONET
CANADIAN MESONET GUSTED 61 MPH AT 9:39PM.
&&
DGWWildfire, Oldham
- When
- December 5, 10:00 PM CST to December 6, 2:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The Midway fire began in Oldham County around 2200CST about 1 mile southwest of Adrian Texas or just south of the Interstate 40 eastbound Service Road or near (just west of) the Valero gas station that is west of Farm to Market Road 22. The wildfire consumed approximately 700 acres and was caused by downed power lines. There were no reports of any homes or other structures threatened, damaged or lost by the wildfire and there were also no reports of any injuries or fatalities. The wildfire was contained around 0200CST Dec 6 and the Adrian Volunteer Fire Department and EMS responded to the wildfire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 5 to 6, 2021$455,000 · EF1 · 12 events
- Tornadoes and Hail in Tennessee, December 5 to 6, 2021$168,000 · EF1 · 24 events
- Tornado and Hail in Missouri, December 5, 2021$150,000 · EF1 · 12 events
- Tornado and Damaging Winds in Illinois, December 5, 2021$119,000 · EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, December 5, 2021$20,000 · 1.75 in hail · 7 events
- Winter Storm in Michigan, December 5 to 6, 202117 events
- Winter Storm in Michigan, December 5 to 6, 202114 events
- High Wind in South Dakota, December 5, 202153 kt wind · 13 events
- Winter Storm in Wisconsin, December 5 to 6, 202110 events
- Lakeshore Flood and Lake-Effect Snow in New York, December 5 to 7, 2021$2,000 · 62 kt wind · 10 events
- Blizzard in North Dakota, December 5 to 6, 20219 events
- Heavy Snow in Wisconsin, December 5 to 6, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995710.